Call Us Today! 347-514-8035

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. This is strange because they weren’t doing that last night. So now you’re wondering what the cause could be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate lately). But you did take some aspirin for your headache last night.

Could the aspirin be the cause?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your memory, hearing that certain medications were connected with reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit taking aspirin?

Tinnitus And Medication – What’s The Connection?

Tinnitus is one of those disorders that has long been rumored to be associated with a variety of medications. But those rumors aren’t quite what you’d call well-founded.

It’s commonly believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this super-common side effect? Well, there are a couple of theories:

  • Beginning a new medication can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So it isn’t medication causing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
  • Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
  • Tinnitus is a fairly common affliction. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Enough people will start taking medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly think that their tinnitus symptoms are the result of medication because of the coincidental timing.

Which Medications Can Trigger Tinnitus?

There is a scientifically proven connection between tinnitus and a few medicines.

Strong Antibiotics And The Tinnitus Link

There are ototoxic (damaging to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually reserved for specific instances. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are normally limited.

Medicines For High Blood Pressure

When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Creating diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might typically encounter.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin could have been what brought about your tinnitus. But here’s the thing: Dosage is once again extremely important. Generally speaking, tinnitus happens at extremely high dosages of aspirin. The doses you take for a headache or to ward off heart disease aren’t normally big enough to cause tinnitus. But when you stop using high doses of aspirin, luckily, the ringing tends to go away.

Check With Your Doctor

There are some other medications that might be capable of causing tinnitus. And there are also some unusual medication combinations and interactions that may produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.

You should also get examined if you start noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today